MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM UNI CONV TRL -3MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TANDEM UNI CONV TRL -3MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71367903
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Codes Failure of Implant (1924); No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during total hip replacement the unipolar trial heads do not stay on the stem or broach trials.It was tried all 5 devices and the pop off non stop.A delay was reported of 10 minutes to 15 minutes.The procedure was finished using a change in the surgical technique.A different device has to be used to finished the procedure.The procedure was finished using 28 mm bipolar head.
 
Additional Manufacturer Narrative
H3, h6: the devices used in treatment were returned for evaluation.Visual inspection of the returned devices confirms that the devices has wear and tear from use.Functional testing of the returned devices confirms that because of wear and tear the devices pop off from stem and wouldn't stay in place.These devices were manufactured in 2013.According to clinical/medical investigation, this complaint from the united states reports that the unipolar trial heads would not stay on the stem or broach trials.Reportedly, ¿the patient is fine, the procedure was finished using a change in the surgical technique¿.A different device had to be used to finished the procedure.Smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of complaint history for the listed parts revealed no prior complaints.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.The devices are reusable device that can be exposed to numerous surgeries and cleaning cycles.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
TANDEM UNI CONV TRL -3MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10293445
Report Number1020279-2020-03325
Device Sequence Number811144
Product Code LXH
UDI-Device Identifier03596010481740
UDI-Public03596010481740
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71367903
Device Catalogue Number71367903
Device Lot Number13AM04048
Initial Date Received by Manufacturer 06/22/2020
Supplement Date Received by Manufacturer03/09/2021
Initial Report FDA Received Date07/18/2020
Supplement Report FDA Received Date03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;